Clindamycin Phosphate Serum Sickness, Insult to Injury, Yeast Infection, Joint Pain, Angioedema
Posted over a year ago
I got serum sickness from Clindamycin. I had enormous hives everywhere, along with angioedema, fever, joint pain, and intense itching/burning. I had to take Prednisone for 10 days and, just to add insult to injury, later developed both thrush and a yeast infection.
Jmnhdmil1 - I have just come off of Lipitor for similar side affects. In the 3rd month I began waking with severe stiffness in fingers.....I had been working with new landscaping in my backyard and put the pain & stiffness up to that. I took 2 weeks off of work to re lay the wood on my deck. I was so sore and stiff afterward that I could barely move. Again, I thought this was all over-use related and nothing more. After 2 weeks of total inactivity in my yard I discovered that my symptoms were worsening. I talked to some friends and they pointed me toward the Lipitor. I saw my dr and she took me off of the drug. I noticed some relief within 2 days, but now I'm at a stand still. If I keep my hands warm and keep my fingers moving they are better. But when I awake, the pain is severe and my fingers so stiff that I cannot even grip my bed sheet or pillow. I have to wait for my fingers to become mobile before I can do my hair for work. Since going off of the drug, I've had only 1 day that is nearly pain free without swelling and stiffness. It has not moved to my feet, they look like I have only pudge and skin.....no bones. And I have bony feet!
Jess73_08 - I'm taking clindamycin now and this time around (it's my second time using it, third day of doses) my side affects are an almost constant acidic taste in my mouth (except for approx. the last 2 hours before my next dose) and a face rash. My face is itching, red, swollen and painful. I've been feeling lightheaded and also a bit weak. The first time I took clindamycin, it did some serious damage to my esophagus when I took it late in the evening and laid down soon after. Some of the undisolved pill came back up into my throat and burned me pretty bad. I had to force myself to puke to try to get it out and it was downright terrible. I thought I wouldn't touch this med again, yet I am taking it again and without even being sure if I have an actual gum infection. My advice to anyone is don't lay down after taking this pill. Wait at least a full hour if you can. : ) I hope this facial rash dissipates. Maybe it's from something else since it isn't something that seems to be all over me.
Bandit76 - Here is my recent experience w/ this drug. A month ago, on Wed 5/27, I went to the ER for what I was told was cellulitis on my chin. They administered Clinda IV in the ER and gave me a script to take it 4x a day. Took 2 doses that night and 2 the next day, when I also noticed welts all about my face, shoulders and back of my neck, as well as pain in my sternum and unbelievable pain in my hand and feet, along with swollen lips. Went back to the ER, thurs 5/28, and by the time I got there I couldn't walk on my feet they hurt so much. They then administered Cipro, Augmenten, Benedryl and Solomedral and admitted me for the night. They also had me stop taking my BP medicine, Antenolol HCL, they suspected it may have been a reaction to the ACE Inhibitors. The symptoms were pretty much gone by the next morning. I left the hospital w/ scripts for Cipro, Augmenten, Methyprednisolone taper pack and 50mg of benedryl. By Sat night 5/29 they welts started to return, pain in my chest again and pain in my hands and feet returned. Returned to the ER Sun 5/30, and this time they only administered IV solomedral, benedryl and pepcid. At this time they had stopped all antibiotics, if it had been my BP meds it would have cleared up pretty much right away. I was admitted from that Sun-Tues. Everything cleared up again immediately but my white cells were high, we think it was because of the solomedral (prednisone). Tuesday 6/1 I was released with just a script for prednisone 40mg 1x a day and was told had angiodema from some reaction to something. By the next morning I was up at 4:30 am with welts on my head, shoulders and neck again and pain in my hands and feet, as well as my tongue and mouth swollen. By about 11am I was ready to go back to the ER. Started driving down towards the hospital, decided to stop and eat and took more prednisone, shortly afterwards I started to feel better so I held the ER visit off and just saw my primary. Next morning, 6/3, was up at 4:30 am again. Again with the welts and pain but now my throat seemed to swelling up. Swallowing benedryl was trouble. Off to the ER I go again, and they admitted me once again and was put on a heavy dose of solomedral again w/ the benedryl and pepcid. By afternoon symptoms seemed to be gone but they kept me overnight. They released me w/ a script for prednisone 20mg 2x a day. I followed up w/ my primary the following week and he had me see an allergist. Saw the allergist and told him what they had given me and he suspected it to be Clinda. But the only way I would have a reaction like I did is if I had been given Clinda once before so he told me to check my script history. Come to find out I was given Clinda back in Feb 09. And even though I had been given it then I wouldn't necessarily had the same kinda of reaction. The final diagnosis- Serum Sickness from Clindamycin. So now I must carry an Epi Pen w/ me just in case. Sorry for the long entry, but just wanted to relay as much info as I could in case anyone else had the symptoms and was not sure.
Luv2tapp - I too got serum sickness from clindamycin. I woke up on day 9 of taking 300mg 4 x per day and was covered in small round welts/hives. I went to local ER and was given IV prednisone and antihistimines. I was sent home and the net day wound back up at the ER with hives all over 95% of my body. I was in such pain it felt as if someone was holding a lighter up to m skin- the burning was unbelievable. Please take caution when taking this medicine. It is week four from the the first onset and now I have purple residual effects (no burning and minimal itching) and cannot take a shower or exercise without it inflaming. Has anyones reaction lasted more than 4 weeks?
Skaterblade - I had SS from Cleocin back in 1996. It was severe and misdiagnosed for 3 weeks. I had extreme joint pain and dinner-plate sized hives. It felt like I was being ripped apart, especially if I moved. A smart pharmacist and doctor figured it out together. I was put on dexamethasone. It was great, until my eyes darted. I stopped it cold turkey becuase no one told me to taper off. I went into shock - with blood pressure at 225/180. I was switched to high doses of prednisone. For 3 months, I gradually went from 85 mg/day to 10 mg. Prednisone is hell. And, with every decrease I had pain. What helped? I had to walk. It helped to break up the SS in my joints. When I got SS, I was a 120 pound athlete. I had an operation to repair a tendon in my ankle. Cleocin was given during the operation & 5 days afer. I remember waking up sick and hating taking the pills. I told my partner that I hated the antibiotic and it didn't agree with me. My lasting health effect is that I have to get tested for lupus and autoimmune deficiency IGG, subclass 1 & 4. Seems I have some of the lupus markers and run a quart low of IGG #1 & 4.
Skaterblade - Let me put in time line order as best I can remember from 1996 -Operation & given cleocin injection & 5 days of cleocin (clendomycin) pills. Hated the medicine wih a passion. It made me feel very sick & icky. I told everyone how much I hated the pills. -1 week post- all is well & doc tells me I can skate again - 10 days - hives start in neck & ears in morning, dinner-plate sized hives by lunch, can't raise arm in afternoon. I had an important job and didn't "take off" for a real doctors visit as I just missed a week for the operation. - Go to doc-in-the box doc who discounts allergic reaction to cleocin, but insists its the tomato I ate at lunch. Doc mentions they don't like my arm problem, and to go see my regular doctor. Doc gives a pack of prednisone in the smaller doses. At first, this masks the problem. As the prendnisone dose decreases, my symptoms go up. Go back to two more doc-in-the-box who all insist tha it's my lunch, give prednisone pack. - by the 2rd pack of prednisone decreasing (now about 3+ weeks after the operation), my joint pain went through the roof. I was so bad that I couln't turn my car off without screaming. - carried into a "real" doctor (in an HMO) who worked with the on-site pharmacist to deteremine I had SS. They put me on dexamethasone 10 mg, but didn't warn me they'd taper me off in a few weeks. Dex is a mind-focusing drug and was great stuff. But, it caused my eyes to dart. So, I decided to stop dex cold turkey.... -in a day, I was in EXREME (like childbirth) joint pain. Carried into hospital in shock & BP at 225/180. Given a whole bunch of demeral for pain & shot of dex in butt. The Autoimmune doctor, best in Atlanta, is assinged to me. - switched me to 85 mg of prednisone. Over 3 months, I tapered down to 10, then 7, then 5 mg . . . . and at some point he told me that my body makes about 7 mg a day an I would be fine. Prednisone was HELL. Bloating & food obsession despite feeling absolutely full was the minor problem. Emotional side effects were HELL. - doctors told me that becuase I didn't smoke and was an athlete, I'd get over it better. I hate to see what it would have been like had I smoked and was out-of-shape. - today, some lupus factors are still present in my blood but I don't have lupus. I do have IGG subclass 1 & 4 deficiencies. I get very bad colds and pnemonia. Doctors have a hard time convincing me to take an antibiotic.